Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Lake Charles, LA

October 18, 2006Newton County, Texas; Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 18, 2006, 6:54 PM CDT for Newton County, Texas; Beauregard Parish, Vernon Parish, Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2006, 6:54 PM CDT (23:54 UTC)
Expired
Oct 18, 2006, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX

What was reported inside it

TimeReportWhereRemark
Oct 18, 8:00 PM CDTFLASH FLOODDeridder, LADELAYED REPORT. TIME HIGHLY UNCERTAIN. PUBLIC REPORTED HIGHWAY 171 JUST NORTH OF DERIDDER WAS FLOODED.
Oct 18, 8:00 PM CDTFLASH FLOODRosepine, LADELAYED REPORT. TIME HIGHLY UNCERTAIN. PUBLIC REPORTED PARTS OF HIGHWAY 171 BETWEEN ROESPINE AND HIGHWAY 10 WERE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 182358
FFWLCH
LAC011-115-TXC351-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 PM CDT WED OCT 18 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA
  NEWTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1000 PM CDT

* AT 652 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS  
  WILL CONTINUE TO MOVE ACROSS PORTIONS OF NEWTON COUNTY...EXTENDING 
  INTO WESTERN PORTIONS OF BEAUREGARD AND VERNON PARISHES. RAIN      
  TOTALS THROUGH 10 PM WILL BE BETWEEN 2 AND 3 INCHES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3104 9386 3040 9385 3074 9326 3134 9317

$$

ERICKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:35 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 18, 3:35 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT WED OCT 18 2006

.DISCUSSION...
THE SECOND IN A SERIES OF STORMS TO AFFECT US THIS WEEK HAS ALREADY
COMMENCED. A SEA- BREEZE TYPE LINE OF TSRA HAS DEVELOPED FROM SE
TX THROUGH S LA. HOWEVER...THE LINE IS NOT ADVANCING MUCH TO THE
NORTH...LEADING TO TRAINING CELLS CAUSING FLOODING OVER LCH EARLIER
THIS AFTERNOON. THE GREATEST QPF OF 1-2 INCHES WITH ISOLATED AMOUNTS
OF 3-4 ALREADY FELL THIS AFTERNOON ALONG THE I-10 CORRIDOR OF SE
TX/S LA AREA.

WHAT CAN WE EXPECT TONIGHT AND THU IN EXACT LOCATIONS OF QPF MAXES
DIFFER AMONG MODELS AND SUCCESSIVE RUNS. HOWEVER...TAKING INTO ACCOUNT
OF WHAT HAPPENED THIS AFTERNOON...AND WHATS EXPECTED TONIGHT AND
THU...AREAWIDE 2-3 WITH ISO AMOUNTS OF 6-8 CAN BE EXPECTED BEFORE
THE RAIN ENDS THU EVENING. HPC AND OFFICE COORDINATION SUGGESTS
THE GREATEST THREAT OF THE HEAVIEST RAIN WILL EXTEND ACROSS EXTREME
SE TX NEAR BPT TO SW LA NEAR LCH...AN OFTEN FAVORED AREA OF MAX
PRECIP DUE TO ORIENTATION WITH THE NW GULF AND INTERACTION WITH
APPROACHING SHORTWAVES. BY THE TIME THE LINE OF TSRA FORMS AHEAD
OF THE FRONT LATE THU MORNING/THU AFTERNOON...THE SHORTWAVE WILL
BE APPROACHING THE BASE OF THE LONGERWAVE TROF (OVER E TX BY THIS
TIME)...CAUSING THE FRONT AND SUCCESSIVE PRECIP TO MOVE EAST A BIT
FASTER THAN EARLIER. HOWEVER...CANNOT RULE OUT EXCESSIVE AMOUNTS
OVER THE ACADIANA REGION AS WELL. THEREFORE...WENT WITH FLOOD
WATCH FROM THIS AFTERNOON THROUGH EARLY THU EVENING (7 PM).

POST FROPA WX WILL BE COOLER AND MUCH DRIER FOR FRI AND SAT...WITH
TEMPS IN THE UPPER 40S/LOWER 50S FOR LOWS...AND 70S FOR HIGHS.

THE THIRD (AND HOPEFULLY FINAL) STORM SYSTEM WILL COMMENCE LATE
SAT NIGHT AND SUN WITH ANOTHER ROUND OF TSRA...FOLLOWED BY AN EVEN
STRONGER COLD FRONT TO MOVE THROUGH THE REGION. THE GOOD NEWS IS
THAT THE AMOUNT OF PRECIP TO FALL WITH THIS SYSTEM WILL BE SIGNIFICANTLY
LESS THAN THE PREVIOUS TWO. TEMPS WILL BE COOLER...EXPECTING 40S TO
NEAR 50 FOR MON & TUE MORNING.

DML

&&

.AVIATION...
VCTS EXPECTED FOR BPT...LCH...LFT FOR THE REMAINDER OF THE AFTERNOON.
FOR THIS EVENING THROUGH THU AFTERNOON...WIDESPREAD TSRA EXPECTED
AT ALL SITES.

JR/DML

&&

.MARINE...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL COMMENCE LATER TONIGHT
INTO THURSDAY...ESPECIALLY NEAR FROPA. BEHIND FROPA...EXPECT SCA
CONDITIONS WITH N WINDS 20 KTS BRINGING SEAS 6 TO 8 FT.

DML

&&

.HYDROLOGY...
WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE DURING
THE NEXT 24 HOURS WITH LOCALIZED AMOUNTS OF UP TO 6 TO 8 INCHES.
WITH THE GROUND ALREADY SATURATED...THIS ADDITIONAL RAINFALL WILL
RUNOFF INTO OVERFLOWING CREEKS AND BAYOUS. URBAN AND SMALL STREAM
FLOODING IS CERTAIN FOR MANY LOCATIONS AS DRAINAGE SYSTEMS ARE
OVERWHELMED. WIDESPREAD AREAL FLOODING IS ALSO LIKELY AFFECTING
COUNTY AND PARISH ROADS AND HIGHWAYS.

NUMEROUS RIVER LOCATIONS ARE EXPERIENCING OR EXPECTED TO HAVE
FLOODING.  MODERATE FLOODING IS EXPECTED ALONG SOME AREA
RIVERS...INCLUDING THE CALCASIEU RIVER AT GLENMORA...THE NECHES
RIVER AT WEISS BLUFF...AND ALONG THE PINE ISLAND BAYOU AT SOUR LAKE.
MAJOR FLOODING IS OCCURRING ALONG THE VILLAGE CREEK AT KOUNTZE.

ML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  77  54  72 /  80  90  40  10
KBPT  70  75  53  72 /  80  90  20  10
KAEX  67  72  48  71 /  80  90  20  10
KLFT  72  79  53  73 /  80  90  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY FROM 1 PM THURSDAY TO 1 PM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Oct 18, 9:30 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CDT WED OCT 18 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-191015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
930 AM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY.
STORMS ARE EXPECTED TO INCREASE DURING THE OVERNIGHT HOURS AND
BECOME MORE WIDESPREAD AS A COLD FRONT DROPPING OUT OF THE PLAIN
STATES MOVES DOWN INTO THE REGION TOMORROW. WITH ABUNDANT GULF
MOISTURE...HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS.
AVERAGE RAINFALL AMOUNTS THROUGH THURSDAY WILL BE AROUND 2 INCHES
WITH ISOLATED LOCATIONS PICKING UP FOUR TO SIX INCHES. WHERE THE
HEAVY RAIN FALLS....ADDITIONAL FLOODING PROBLEMS WILL BE POSSIBLE.

THERE IS ALSO POSSIBILITY THAT SOME STORMS MAY BECOME SEVERE LATE
THIS AFTERNOON AND OVERNIGHT...WITH ISOLATED STRONG DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLD FRONT MOVES THROUGH SOUTHERN LOUISIANA DURING THE AFTERNOON HOURS
ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF BY
THURSDAY EVENING.

WE ARE IN A PROGRESSIVE PATTERN IN THE ATMOSPHERE WHICH MEANS
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE REQUESTED.

In the hours before

Local storm report, Oct 18, 2:04 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
204 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
10/18/2006                   CALCASIEU          LA   PUBLIC

            REPORTS OF UNPASSABLE STREETS AND FLOODED CARS ON 18TH
            STREET, PRIEN LAKE RD AND COMMON STREET.

&&

MOGGED
Special weather statement, Oct 18, 2:31 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 PM CDT WED OCT 18 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-190515-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
231 PM CDT WED OCT 18 2006

...HEAVY RAINFALL LIKELY AGAIN TONIGHT THROUGH THURSDAY AFTERNOON...

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY. AS
THE FRONT COLLIDES WITH RICH GULF MOISTURE...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP LATE TONIGHT AND CONTINUE INTO
THURSDAY AFTERNOON. DUE TO THE HIGH MOISTURE CONTENT...ANY
THUNDERSTORM THAT DEVELOPS WILL PRODUCE EXTREMELY HEAVY RAINFALL.

RAINFALL AMOUNTS THROUGH THURSDAY WILL AVERAGE 2 TO 3 INCHES AREA-
WIDE...WITH ISOLATED AMOUNTS OF 6 TO 8 INCHES POSSIBLE.

WITH SATURATED GROUNDS AND SWOLLEN CREEKS AND BAYOUS...ANY HEAVY
RAINFALL WILL PRODUCE THE POSSIBILITY OF FLOODING. A FLOOD WATCH
WILL BE IN EFFECT FOR THE ENTIRE AREA THROUGH THURSDAY.

ALSO...AS THE STRONG COLD MOVES INTO THE REGION TONIGHT AND THURSDAY...A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH ISOLATED DOWNBURST
WINDS THE MAIN HAZARD.

AFTER PLEASANT WEATHER CONDITIONS BEHIND THE FRONT ON FRIDAY AND
SATURDAY...ANOTHER COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS ON SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

RUA
Local storm report, Oct 18, 2:40 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
10/18/2006                   CALCASIEU          LA   PUBLIC

            WATER ENTERING SCHOOL IN DOWN TOWN LAKE CHARLES.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:41 PM CDTFlood WatchLCHHardin, Tyler22 hr
Oct 18, 5:21 PM CDTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr
Oct 18, 1:16 PM CDTFlash Flood WarningLCHCalcasieu3 hr

Nearby

Flash Flood Warnings in Louisiana, 2006Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.